Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Certain optimal correspondences between plane curves, I: Manifolds of shapes and bimorphisms


Author: David Groisser
Journal: Trans. Amer. Math. Soc. 361 (2009), 2959-3000
MSC (2000): Primary 53A04, 49K15
DOI: https://doi.org/10.1090/S0002-9947-08-04496-6
Published electronically: December 23, 2008
MathSciNet review: 2485414
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In previous joint work, a theory introduced earlier by Tagare was developed for establishing certain kinds of correspondences, termed bimorphisms, between simple closed regular plane curves of differentiability class at least $ C^2$. A class of objective functionals was introduced on the space of bimorphisms between two fixed curves $ C_1$ and $ C_2$, and it was proposed that one define a ``best non-rigid match'' between $ C_1$ and $ C_2$ by minimizing such a functional. In this paper we prove several theorems concerning the nature of the shape-space of plane curves and of spaces of bimorphisms as infinite-dimensional manifolds. In particular, for $ 2\leq j<\infty$, the space of parametrized bimorphisms is a differentiable Banach manifold, but the space of unparametrized bimorphisms is not. Only for $ C^\infty$ curves is the space of bimorphisms an infinite-dimensional manifold, and then only a Fréchet manifold, not a Banach manifold. This paper lays the groundwork for a companion paper in which we use the Nash Inverse Function Theorem and our results on $ C^\infty$ curves and bimorphisms to show that if $ \Gamma$ is strongly convex, if $ C_1$ and $ C_2$ are $ C^\infty$ curves whose shapes are not too dissimilar ($ C^j$-close for a certain finite $ j$) and if neither curve is a perfect circle, then the minimum of a regularized objective functional exists and is locally unique.


References [Enhancements On Off] (What's this?)

  • [CAS] I. Cohen, N. Ayache, and P. Sulger, Tracking points on deformable objects using curvature information, Computer Vision-ECCV'92, Lecture Notes in Computer Science vol. 588, G. Sandini (ed.), Springer-Verlag, Berlin, 1992, pp. 453-457.
  • [FB] M. Frenkel and R. Basri, Curve matching using the fast marching method, Energy Minimization Methods in Computer Vision and Pattern Recognition: Proc. 4th International Workshop, EMMCVPR 2003, A. Rangarajan et al. (eds.), Springer-Verlag, Berlin, 2003, pp. 35-51.
  • [G1] D. Groisser, Certain optimal correspondences between plane curves, II: Existence, local uniqueness, regularity, and other properties, Trans. Amer. Math. Soc., this issue.
  • [G2] D. Groisser, Existence, local uniqueness, regularity, and other properties of certain optimal correspondences between plane curves (original version with details), preprint (2003).
  • [H] Richard S. Hamilton, The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.) 7 (1982), no. 1, 65–222. MR 656198, https://doi.org/10.1090/S0273-0979-1982-15004-2
  • [KSMJ] E. Klassen, A. Srivastava, W. Mio, and S. H. Joshi, Analysis of plane shapes using geodesic paths on shape spaces, IEEE Trans. Pattern Anal. and Mach. Intel. 26 (2004), 372-383.
  • [La] Serge Lang, Differential and Riemannian manifolds, 3rd ed., Graduate Texts in Mathematics, vol. 160, Springer-Verlag, New York, 1995. MR 1335233
  • [Lo] S. Loncaric, A survey of shape analysis techniques, Pattern Recognition 31 (1998), 983-1001.
  • [M] John W. Milnor, Topology from the differentiable viewpoint, Based on notes by David W. Weaver, The University Press of Virginia, Charlottesville, Va., 1965. MR 0226651
  • [SKK] T. Sebastian, P. Klein, and B. Kimia, On aligning curves, IEEE Trans. on Pattern Analysis and Machine Intelligence 25 (2003), 116-124.
  • [T] H. D. Tagare, Shape-based nonrigid correspondence with application to heart motion analysis, IEEE Trans. Med. Imaging 18 (1999), 570-579.
  • [TOG] Hemant D. Tagare, Donal O’Shea, and David Groisser, Non-rigid shape comparison of plane curves in images, J. Math. Imaging Vision 16 (2002), no. 1, 57–68. MR 1884465, https://doi.org/10.1023/A:1013938519103

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53A04, 49K15

Retrieve articles in all journals with MSC (2000): 53A04, 49K15


Additional Information

David Groisser
Affiliation: Department of Mathematics, University of Florida, Gainesville, Florida 32611-8105
Email: groisser@math.ufl.edu

DOI: https://doi.org/10.1090/S0002-9947-08-04496-6
Keywords: Shape analysis, shape space, non-rigid correspondence, plane curve, bimorphism
Received by editor(s): April 5, 2004
Received by editor(s) in revised form: February 11, 2007
Published electronically: December 23, 2008
Article copyright: © Copyright 2008 American Mathematical Society